A patient has developed the cardiac arrhythmia torsades de pointes. The nurse should prepare to administer:

Magnesium sulfate.

Explanation

• Torsades de Pointes, a type of ventricular tachycardia, is characterized by an irregular change in amplitude of QRS complexes that appear to twist around the ECG baseline. This arrhythmia may cease spontaneously or may deteriorate into ventricular fibrillation

• The nurse should prepare to administer magnesium sulfate as torsades is often caused by hypomagnesia and this is the first line treatment. Risk factors for developing Torsades de Pointes include use of medications that prolong the QT interval, hypokalemia and/or hypomagnesia, and either sinus bradycardia or certain types of heart block

• Incorrect: Diltiazem and amiodarone are not typically used to treat Torsades de Pointes. Other treatment options may include administration of atropine or isoproterenol, or cardiac pacing

• Incorrect: Lidocaine is generally ineffective against Torsades de Pointes

Visit our website for other NCLEX topics now!